Arizona, 2013

Flash Flood in Arizona, July 11, 2013

July 11, 2013 · NWS VEF · 1 event in 1 county or zone

Monsoon moisture fueled thunderstorms in northern Mohave County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture fueled thunderstorms in northern Mohave County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 11, 10:11 AM MST, 39 minutes earlier.

Area forecast discussion, Jul 11, 10:11 AM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1011 AM PDT THU JUL 11 2013

.SYNOPSIS...MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION
TODAY. THIS WILL RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS BY
THIS AFTERNOON...CONTINUING INTO TONIGHT. SOME STORMS WILL PRODUCE
HEAVY RAIN. THUNDERSTORMS CHANCES WILL CONTINUE FRIDAY WITH A SLOW
DRYING AND WARMING TREND EXPECTED TO BEGIN THIS WEEKEND.
&&

.UPDATE...MONSOON MOISTURE HAS ARRIVED WITH IPW SENSORS AROUND THE
VALLEY INDICATING PWAT VALUES AROUND 1.25 INCHES AND SURFACE
DEWPOINTS IN THE UPPER 50S TO LOWER 60S. FIRST WAVE OF
SHOWERS/THUNDERSTORMS IS PRESENTLY MOVING ACROSS NORTHEAST CLARK AND
NORTHWEST MOHAVE COUNTY INTO SOUTHERN LINCOLN COUNTY. EMBEDDED
STRONGER STORMS COULD EASILY PRODUCE A QUARTER TO A THIRD OF AN INCH
IN 15 MINUTES. THUNDERSTORMS STARTING TO FIRE BETWEEN THE EXITING
FIRST WAVE AND A DECAYING MCS THAT WAS ACROSS EASTERN SAN BERNARDINO
COUNTY AND SOUTHERN MOHAVE COUNTY. THIS FEATURE WILL CONTINUE TO
SHIFT NORTH TODAY WITH AN ESTIMATED ARRIVAL TIME FOR LAS VEGAS
AROUND NOON. EARLIER RAINFALL REPORTS FROM AROUND LAKE HAVASU CITY
SHOWED A HIGH OF ABOUT TWO TENTHS OF AN INCH OF RAINFALL...BUT MOST
GAUGES SHOWS CLOSER TO A TENTH OF AN INCH. WILL NOT EXPAND OUR
CURRENT FLASH FLOOD WATCH AT THIS TIME AS DECAYING MCS APPROACHING
THE AREA SHOULD INHIBIT SURFACE HEATING AND THUS INSTABILITY.

.AVIATION...FOR MCCARRAN...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS EXPECTED TO RETURN AROUND 19Z ASSOCIATED WITH DECAYING
MCS. CEILINGS WILL LIKELY LOWER BECOMING BKN080. GENERALLY LOOKING
AT SOUTHEAST WINDS BUT THEY WILL BECOME VARIABLE IN DIRECTION WITH
GUSTS UP TO 25 KTS PSBL. CEILING WILL RISE LATER THIS AFTN WITH THE
POSSIBILITY OF LGT RAIN SHOWERS OVRNGT. SCTD TSTMS WITH HVY RAIN CAN
BE EXPECTED AGAIN FRIDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY SOUTHEAST WINDS ARND 10KT TDA WITH SCTD TSTMS
WITH HVY RAIN PSBL ACRS CLARK...ERN SAN BERNARDINO AND MOHAVE
COUNTIES. LGT RAIN AND EMBEDDED TSTMS PSBL ACRS THE OWENS VALLEY.
SIMILAR CONDITIONS ARE EXPECTED FRIDAY.
&&

.PREV UPDATE...
624 AM PDT THU JUL 11 2013

REMNANT/CONTINUATION OF CONVECTIVE COMPLEX OVER
SOUTHERN ARIZONA LAST NIGHT HEADING INTO THE SOUTHERN PORTION OF THE
CWA BY 9 AM THIS MORNING AND HAVE BUMPED POPS UP ALONG OUR SOUTHERN
BORDER TO BETTER REFLECT THE APPROACH OF THIS MOISTURE FOR THIS
MORNING. IN ADDITION BAND OF CONVECTION CONTINUING TO MOVE ACROSS
THE SOUTHERN PORTION OF INYO COUNTY...ESPECIALLY THE SOUTHERN
PORTION OF DEATH VALLEY NATIONAL PARK AND HAVE UPDATED GRIDS IN THIS
AREA TOO. OVERALL PRECIPITATION AMOUNTS FROM THIS CONVECTION HAVE
BEEN ON THE LIGHT SIDE. THE REMAINDER OF THE SHORT TERM FORECAST
LOOKS TO BE IN GOOD SHAPE AND NO OTHER UPDATES ARE PLANNED AT THIS
TIME. &&

.PREV DISCUSSION...
246 AM PDT THU JUL 11 2013

.SHORT TERM...TODAY THROUGH FRIDAY...VERY ISOLATED AND SHORT-LIVED
SHOWERS CONTINUE ACROSS THE EASTERN 2/3RDS OF THE FORECAST AREA THIS
MORNING. MEANWHILE A BROAD AREA OF STRATIFORM PRECIPITATION
CONTINUES ACROSS SOUTHERN/CENTRAL CALIFORNIA MOVING NORTH INTO INYO
COUNTY. THIS AREA IS FORECAST TO CONTINUE TO PROGRESS
NORTH-NORTHEAST ACROSS INYO..ESMERALDA...AND NYE COUNTIES THIS
MORNING...AND SHOULD PROVIDE CLOUD COVER TO MUCH OF THE FORECAST
AREA. SUBSTANTIAL MOISTURE HAS ADVECTED INTO THE REGION OVER THE
PAST 24 HOURS AND PRECIPITABLE WATER /PW/ VALUES ARE CURRENTLY
150-180 PERCENT OF NORMAL ACCORDING TO SATELLITE DERIVED VALUES.
THROUGH THE DAY PW VALUES RANGING FROM AROUND 1 INCH ACROSS THE
NORTHERN ZONES TO 1.7 INCHES NEAR LAKE HAVASU CITY ARE EXPECTED.
THIS WILL LEAD TO FLASH FLOODING CONCERNS ACROSS PORTIONS OF THE
AREA.

MODELS HAVE COME IN TO BETTER AGREEMENT ON THE UPPER LEVEL
DISTURBANCE ROTATING THROUGH THE AREA. THE FEATURE IS EXPECTED TO
TRAVERSE FROM SOUTH CENTRAL SAN BERNARDINO COUNTY THIS
MORNING...THROUGH CLARK AND INTO LINCOLN COUNTY BY LATE THIS
AFTERNOON. HOWEVER...THE FEATURE LOOKS TO GET SHEARED APART AS IT
MOVES ACROSS THE REGION...WHICH MAY LIMIT ITS IMPACT.
REGARDLESS...SUFFICIENT INSTABILITY IS EXPECTED THAT DIURNALLY...
TOPOGRAPHICALLY...OR OUTFLOW BOUNDARY FORCED CONVECTION WILL
DEVELOP. THE BEST INSTABILITY /LI'S OF -1 TO -3/ IS EXPECTED ACROSS
MOHAVE COUNTY LATE MORNING AND THROUGH THE AFTERNOON...THOUGH WEAK
INSTABILITY LOOKS TO DEVELOP AREA WIDE. WILL HAVE TO PAY CLOSE
ATTENTION TO CLOUD COVER THROUGHOUT THE DAY...AS AREAS THAT RECEIVE
SIGNIFICANT SUNLIGHT COULD RAPIDLY DESTABILIZE. ANOTHER ITEM TO
WATCH WILL BE THE POTENTIAL FOR SEVERE WIND GUSTS...AS 0-6KM SHEAR
OF 20-40 KTS IS EXPECTED...HOWEVER...WARM CONDITIONS AND A
RELATIVELY SKINNY CAPE PROFILE SHOULD KEEP STORMS FROM PRODUCING
LARGE HAIL. STORM MOTION IS EXPECTED TO BE NORTH AT 10-20 KTS. WILL
LEAVE THE CURRENT FLASH FLOOD WATCH IN EFFECT FOR MOHAVE COUNTY AND
THE SPRING MOUNTAINS.

WEAK INSTABILITY IS LIKELY TO PERSIST INTO THE OVERNIGHT HOUR AND
HAVE KEPT POPS UP DURING THE OVERNIGHT HOURS. A SIMILAR SETUP IS IN
STORE FOR FRIDAY...WITH CHANCES FOR PRECIPITATION LOOKING A BIT MORE
WIDESPREAD. HOWEVER THE OVERALL MOISTURE AND SHEAR VALUES LOOK TO
DECREASE SLIGHTLY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...MOISTURE WHICH MOVED INTO
THE EASTERN ZONES DURING THE SHORT TERM WILL BEGIN TO SHIFT EAST AND
LESSEN DURING THE SATURDAY THROUGH MONDAY TIME FRAME. HOWEVER
ENOUGH INSTABILITY/DAYTIME HEATING AND RESIDUE MOISTURE LEFT AROUND
THE REGION...ESPECIALLY THE EASTERN ZONES TO CONTINUE MENTION OF
ISOLATED DIURNAL THUNDERSTORMS. BY TUESDAY AND WEDNESDAY...THERE
REMAINS THE POSSIBILITY THAT ANOTHER MONSOON PUSH OF MOISTURE WILL
TAKE PLACE...BUT THE 00Z MODEL RUNS OF BOTH THE GFS AND THE ECMWF
ARE TRENDING A LITTLE DRIER WITH THIS FEATURE...ALTHOUGH STILL
INDICATING AND TROUGH MOVING ACROSS NORTHERN MEXICO AND INTO OUR
AREA. THUS CONFIDENCE IS NOT HIGH EITHER WAY THE FURTHER WE GO OUT
INTO THE LONG TERM. WILL CONTINUE THE CURRENT TREND OF
ISOLATED/SCATTERED THUNDERSTORMS ACROSS THE EASTERN HALF OF THE CWA
FOR THE TUESDAY/ WEDNESDAY TIME PERIOD AND ADJUST AS NEEDED.
TEMPERATURES WILL BE VERY DEPENDENT ON CLOUD COVER FROM ANY
CONVECTION BUT WITH DRYING EXPECT OVER THE WEEKEND AND CONTINUED TO
SHOW WARMING SATURDAY INTO MONDAY...THE TRENDED DOWNWARD WITH THE
POSSIBLE INCREASE IN MOISTURE AND CLOUDS FOR TUESDAY/WEDNESDAY OF
NEXT WEEK.
&&

.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS TODAY THROUGH
FRIDAY...ESPECIALLY OVER THE EASTERN HALF OF THE AREA WHERE SOME
STORMS COULD PRODUCE HEAVY RAIN AND FLASH FLOODING. THE FLASH FLOOD
THREAT WILL BE PARTICULARLY HIGH NEAR BURN SCARS. THUNDERSTORMS...
PRIMARILY WET...WILL CONTINUE MAINLY ACROSS THE EAST HALF THROUGH
SUNDAY ALTHOUGH THE MOISTURE CONTENT WILL GRADUALLY DECREASE
SATURDAY AND SUNDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 8 AM PDT THIS MORNING THROUGH LATE
     TONIGHT FOR NVZ019.
AZ...FLASH FLOOD WATCH FROM 8 AM MST THIS MORNING THROUGH LATE
     TONIGHT FOR AZZ001-003.
CA...NONE.
&&

UPDATE...PIERCE
PREV DISCUSSION...WOLCOTT/JENSEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 11, 5:32 AM MST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
532 AM PDT THU JUL 11 2013

AZZ002-036-CAZ519>527-NVZ014>018-020>022-120345-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
532 AM PDT THU JUL 11 2013 /532 AM MST THU JUL 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TODAY AND TONIGHT WITH
LOCALLY HEAVY RAINFALL POSSIBLE ALONG WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLENTY OF MOISTURE TO REMAIN OVER THE AREA RESULTING IN SCATTERED
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ON
FRIDAY...DRYING WILL TAKE PLACE FROM THE WEST ON SATURDAY AND
CONTINUE INTO MONDAY. HOWEVER ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE...ESPECIALLY OVER THE EASTERN ZONES.
INCREASING MOISTURE MAY ONCE AGAIN BE SEEN TUESDAY AND WEDNESDAY FOR
AN INCREASING CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-NVZ019-120345-
NORTHWEST PLATEAU-NORTHWEST DESERTS-SPRING MOUNTAINS-
532 AM PDT THU JUL 11 2013 /532 AM MST THU JUL 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

INCREASED MOISTURE ACROSS THE AREA WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA TODAY AND TONIGHT. POSSIBLY HEAVY RAINFALL
MAY BE SEEN FROM THESE STORM AND A FLASH FLOOD WATCH REMAINS IN
EFFECT THROUGH MOST OF TONIGHT. THE MAIN CONCERN WILL BE RECENT BURN
SCARS...ESPECIALLY IN THE SPRING MOUNTAINS AND HUALAPAI MOUNTAIN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ON
FRIDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE. DRYING WILL BE SEEN
SATURDAY THROUGH MONDAY...HOWEVER ENOUGH MOISTURE WILL REMAIN OVER
THE AREA TO KEEP ISOLATED AFTERNOON AND EVENING THUNDERSTORMS IN FOR
THE FORECAST. AN INCREASE IN MOISTURE MAY BE SEEN TUESDAY AND
WEDNESDAY LEADING TO AN INCREASE IN THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY MAY BE NEEDED THIS AFTERNOON AND AGAIN ON
FRIDAY...DUE TO THE POSSIBILITY OF HEAVY RAINFALL. SPOTTERS ARE ENCOURAGED
TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

The radar

The Cedar City radar (KICX), 67 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mohave

When
July 11, 10:50 AM MST to 2:00 PM MST
Where
Mohave County, 2.55 mi WNW of Colorado City to 1.48 mi W of Colorado City
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
36.999, -113.010

Several homes were flooded and several roads were closed by flooding in Colorado City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459746.